MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TIBIAL ANCHOR STEM SIZE 5-6; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,

SMITH & NEPHEW, INC. TIBIAL ANCHOR STEM SIZE 5-6; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,
Catalog Number 1-10011-300
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pain (1994); Joint Dislocation (2374)
Date of Event 06/04/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Smith & nephew, inc., has initiated a field action to voluntarily remove the engage cementless partial knee system from the market.This complaint was originally processed in the engage surgical complaint management system prior to acquisition by smith & nephew, inc.The event has been reassessed and is being retrospectively reported in association with the field action.Additionally, the investigation of this incident previously conducted by engage surgical has been re-opened for review.A supplemental report will be provided upon completion of further investigation activities by smith & nephew, inc.
 
Event or Problem Description
It was reported that, after uka surgery was performed on (b)(6) 2021, ap x-rays demonstrated tibial collapse where tibial implant was rotated in valgus.This adverse event was treated with revision surgery on (b)(6) 2021 (5 weeks post-op) from a uka to tka.During this procedure, it was observed that the bone quality was very poor.It was determined that a cemented total knee arthroplasty should have been performed instead as initial surgery, since the patient was not a good candidate for a uka.The surgeon was able to lift the tibial tray & anchor out of the patient with a rongeur by hand.Revision procedure from uka to tka was successfully completed.Based on the information provided by 3 independent individuals, including 2 trained orthopedic medical doctors, the cause of the incident was poor bone quality of the patient, and the device did not cause or contribute to the incident.
 
Additional Manufacturer Narrative
Results of investigation: investigation of the incident included correspondence with the operative surgeon, the sales rep, and engage personnel each who attended the revision surgery.Poor bone quality was identified as the root cause of the tibial collapse.He stated that patient was not a good candidate for a uka procedure due to patient comorbidities and that he should have instead done a cemented total knee replacement in the original surgery.It was also stated in a phone call on 6/4 (day of revision surgery) that bone was extremely soft and concurred that it was the cause of the failure.Investigation update: as correction action a voluntary market removal will be performed for the engage cementless partial knee system due recent complaint data that indicates that the revision rate may be trending higher than corresponding similar devices in global joint replacement registries.At this time, we have no reason to suspect that the products failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action may be indicated.

Brand Name
TIBIAL ANCHOR STEM SIZE 5-6
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17014788
Report Number1020279-2023-01155
Device Sequence Number7538649
Product Code NJD
UDI-Device Identifier00885556873106
UDI-Public885556873106
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K190439
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup
Report Date (Section B) 06/23/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/05/2026
Device Catalogue Number1-10011-300
Device Lot Number100074
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/27/2023
Supplement Date Received by Manufacturer06/22/2023
Initial Report FDA Received Date05/26/2023
Supplement Report FDA Received Date06/23/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/05/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
RES 92286, Z-1671-2023
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN: 1-10012-600/ LN: 100057; PN: 1-10013-609/ LN: 100209
Outcome Attributed to Adverse Event Required Intervention;
Patient Age68 YR
Patient SexMale
Patient Weight74 KG